Alert archive / New York / Flash Flood Warnings in 1995

Flash Flood Warning 8, NWS Binghamton, NY

July 17, 1995Otsego County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 17, 1995, 4:11 PM EDT for Otsego County, New York. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 1995, 4:11 PM EDT (20:11 UTC)
Expired
Jul 17, 1995, 6:15 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Otsego County, NY

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 8.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1995-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1995-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 172012
FFWBGM
NYC077-172215-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 PM EDT MON JUL 17 1995
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  615 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN CENTRAL NEW YORK
 
   ...SOUTHEASTERN OTSEGO COUNTY
 
THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL MOVE ACROSS THE REGION OF
SOUTHEAST OTSEGO COUNTY THAT HAD TORRENTIAL RAINS EARLY THIS MORNING. TH
EWILL CAUSE STREAMS TO RISE QUICKLY AGAIN AND AREAS THAT HAD ROAD
WASHOUTS THIS MORNING MAY AGAIN FURTHER ERODE.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:15 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT MON JUL 17 1995

A LOT GOING ON SO WILL BE SHORT.  PREFRONTAL BNDRY SHOWING UP GOOD AS
WIDELY SCT LINE OF TRWS...WATCHING CLOSE...NOTHING THREATENING
CURRENTLY. FEEL VERY GOOD ABOUT WATCH IN OTSEGO COUNTY TNT.

COLD FNT MVS THROUGH OVERNIGHT SOME CLEARING IN THE MORNING.  ON TUE
THE SHORT WAVE LAGS BEHIND BUT STILL NOT MUCH MOISTURE BUT PROBABLY
ISOLATED RW/TRWS WITH PVA/COOLING ALOFT. PER DISC WITH BUF WILL INCLUDE
A 30 POP TUES. RADICALLY DRIER COOLER AIRMASS CHANGE FOR TUES PM AND
WED.

.BGM...NONE

CHIARAMONTE

In the hours before

Special weather statement, Jul 17, 3:50 PM EDT, 21 minutes before
PAZ038-044-047-048-039-040-043-180200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT MON JUL 17 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

THE NATIONAL SEVERE STORMS FORECAST CENTER IN KANSAS CITY HAS ISSUED
A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EDT MONDAY FOR THE
FOLLOWING COUNTIES:

BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

SHERWOOD

WWUS34KJKL0
Special weather statement, Jul 17, 3:51 PM EDT, 20 minutes before
PAZ038-044-047-048-039-040-043-180200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT MON JUL 17 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT...

THE NATIONAL SEVERE STORMS FORECAST CENTER IN KANSAS CITY HAS ISSUED
A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EDT MONDAY FOR THE
FOLLOWING COUNTIES:

BRADFORD PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
SUSQUEHANNA PA...
WAYNE PA...
WYOMING PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH
IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GET TO A SAFE PLACE OF SHELTER IMMEHDIATELY IF YOU ARE CAUGHT IN THE
OPEN.  STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS.  LIGHTNING
IS A KILLER IN THESE STORMS.  DO NOT SEEK SHELTER UNDER TREES AND
GET OUT OF OPEN AREAS.

SHERWOOD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:19 PM EDTFlash Flood WarningBGMDelaware, Otsego3 hr
Jul 17, 3:16 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego59 min
Jul 17, 4:03 PM EDTSevere Thunderstorm WarningBGMDelaware57 min
Jul 17, 4:30 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga60 min
Jul 17, 5:22 PM EDTSevere Thunderstorm WarningBGMDelaware68 min

Nearby

Flash Flood Warnings in New York, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.